December 17, 2017

Codeine Rehab

Who Experiences Codeine Withdrawal?

For some, codeine withdrawal means that a slow tapering off of the drug is necessary to avoid strong symptoms but that it isn’t an extreme issue or problem. For others, it can mean the beginning of a long road to recovery. But who experiences codeine withdrawal and why?

Non-Abusive Codeine Withdrawal

For people who have been taking codeine under their doctors’ orders for an extended period of time, some sort of codeine withdrawal will probably be inevitable. According to the NLM, “Withdrawal from opiates can occur whenever any chronic use is discontinued or reduced.” As codeine is an opiate drug, many people are prescribed it for pain and also as a drug that reduces coughing.

If you have been using codeine for an extended period of time, even if you have not strayed from your prescribed dosage, you will likely experience codeine withdrawal when you stop. Usually, this happens after a few months or so of use, though “the time it takes to become physically dependent varies with each individual.”

Here are some of the codeine withdrawal symptoms you can expect to experience:

  • Agitation
  • Yawning
  • Diarrhea
  • Vomiting and nausea
  • Insomnia
  • Restlessness
  • Dilated pupils
  • Runny nose and other flu-like symptoms
  • Muscle and bone pain
codeine withdrawal

Non-abusive codeine withdrawal can cause restlessness.

Most people who have been taking codeine prepare for withdrawal by slowly tapering off the amount of the drug they take every day. Withdrawal symptoms will usually still occur, but they will be much less intense because of this slow tapering.

This is a perfectly normal condition to experience if you have been taking codeine for several weeks or months. In fact, some people do not even realize what they are going through when they deal with codeine withdrawal. “The NLM states, “They think they have the flu, and because they don’t know that opiates would fix the problem, they don’t crave the drugs.”

Abuse Related Codeine Withdrawal

Consequentially, for those who experience codeine withdrawal as a result of abusing the drug, there are many more issues at hand. People who abuse codeine and those who are addicted to the drug will often experience withdrawal symptoms if suddenly unable to obtain more of it.

According to the NIDA Teen, “Dependence is not the same as addiction.” A person can be dependent on codeine and experience withdrawal symptoms without abusing or being addicted to the drug. But those who do abuse it will eventually experience this issue.

Those experiencing codeine withdrawal as a consequence of abuse should consider attending formal detox. Many users try to detox at home and end up relapsing because the physical symptoms of withdrawal are so painful and uncomfortable. Attending detox can help these individuals work through their withdrawal while also setting up for formal addiction treatment. Many detox centers actually encourage treatment afterwards and ask patients to attend therapy during detox in order to perpetuate good recovery habits. But detox cannot help you fully recover from addiction, and you must move onto the next step, addiction treatment, in order to do so.

Anyone who becomes dependent on codeine will experience withdrawal symptoms after they stop taking the drug. The person could be abusing codeine or not and, depending on the particular situation, there are different ways to treat codeine withdrawal.